Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 270, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 24, 2008, 7:47 PM CDT for 4 counties in Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2008, 7:47 PM CDT (00:47 UTC)
- Expired
- Jun 24, 2008, 8:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Gray County, KS, Haskell County, KS, Meade County, KS, Seward County, KS
The radar
The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 00:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 8:20 PM CDT | HAIL 1.75 | 1 S Sublette, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1187 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 2539 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 250047 SVRDDC KSC069-081-119-175-250130- /O.NEW.KDDC.SV.W.0270.080625T0047Z-080625T0130Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 747 PM CDT TUE JUN 24 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN GRAY COUNTY IN SOUTHWEST KANSAS. SOUTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS. NORTHWESTERN MEADE COUNTY IN SOUTHWEST KANSAS. NORTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS. * UNTIL 830 PM CDT * AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES SOUTHEAST OF SUBLETTE...MOVING EAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... SUBLETTE... TICE... COPELAND... RURAL RESIDENCES OF NORTHEASTERN SEWARD...NORTHWESTERN MEADE... SOUTHEASTERN HASKELL AND SOUTHWESTERN GRAY COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS WARNING EXTENDS THE PREVIOUS WARNING ISSUED. LAT...LON 3756 10044 3733 10042 3735 10086 3755 10087 TIME...MOT...LOC 0047Z 282DEG 9KT 3745 10076 $$ 18
2 follow-up statements
000 WWUS53 KDDC 250106 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 806 PM CDT TUE JUN 24 2008 KSC069-081-119-175-250130- /O.CON.KDDC.SV.W.0270.000000T0000Z-080625T0130Z/ GRAY KS-HASKELL KS-MEADE KS-SEWARD KS- 806 PM CDT TUE JUN 24 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR NORTHEASTERN SEWARD...NORTHWESTERN MEADE...SOUTHEASTERN HASKELL AND SOUTHWESTERN GRAY COUNTIES... AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SUBLETTE...MOVING EAST AT 11 MPH. * LOCATIONS IMPACTED INCLUDE... SUBLETTE... TICE... RURAL RESIDENCES OF NORTHEASTERN SEWARD...NORTHWESTERN MEADE... SOUTHEASTERN HASKELL AND SOUTHWESTERN GRAY COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3756 10044 3733 10042 3735 10086 3755 10087 TIME...MOT...LOC 0106Z 268DEG 9KT 3749 10084 $$ 18
000
WWUS53 KDDC 250121
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
819 PM CDT TUE JUN 24 2008
KSC069-119-250129-
/O.CAN.KDDC.SV.W.0270.000000T0000Z-080625T0130Z/
GRAY KS-MEADE KS-
819 PM CDT TUE JUN 24 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MEADE AND
SOUTHWESTERN GRAY COUNTIES IS CANCELLED...
LAT...LON 3735 10086 3755 10087 3756 10067 3755 10066
3734 10064
TIME...MOT...LOC 0119Z 268DEG 9KT 3749 10080
$$
KSC081-175-250130-
/O.CON.KDDC.SV.W.0270.000000T0000Z-080625T0130Z/
HASKELL KS-SEWARD KS-
819 PM CDT TUE JUN 24 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN SEWARD AND SOUTHEASTERN HASKELL COUNTIES...
AT 818 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF
PRODUCING GOLFBALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR SUBLETTE...MOVING SLOWLY EASTWARD
AT 10 MPH.
* LOCATIONS IMPACTED INCLUDE...
SUBLETTE...
TICE...
RURAL RESIDENCES OF NORTHEASTERN SEWARD AND SOUTHEASTERN HASKELL
COUNTIES.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
VERY HEAVY RAINFALL IS OCCURRING WITH THIS STORM. SIGNIFICANT PONDING
OF WATER IS POSSIBLE ON ROADWAYS AND POOR DRAINAGE AREAS WILL FILL
QUICKLY. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS
THE ROAD.
LAT...LON 3735 10086 3755 10087 3756 10067 3755 10066
3734 10064
TIME...MOT...LOC 0119Z 268DEG 9KT 3749 10080
$$
18What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:51 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, Jun 24, 2:51 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 251 PM CDT TUE JUN 24 2008 .DISCUSSION... SHOULD BE A QUIETER EVENING COMPARED TO LAST NIGHT. OVERNIGHT MCV FROM THE MCS WAS EVIDENT ON SATELLITE OVER SOUTHEAST NEBRASKA THIS AFTERNOON. A TRAILING AREA OF MID LEVEL CLOUDINESS AND SOME HIGH BASED SHOWERS EXTENDED SOUTHWEST INTO MY SOUTHEAST CWA. OTHERWISE, THE APPEARED TO BE AN OLD OUTFLOW BOUNDARY DRAPED ACROSS THE AREA STRETCHING FROM SOUTH CENTRAL KANSAS INTO EAST CENTRAL COLORADO. THERE HAD BEEN PERSISTENT MOISTURE CONVERGENCE IN THIS AREA BUT IT APPEARS TO HAVE WEAKENED AS SURFACE WINDS STARTED TO VEER WITH AFTERNOON HEATING/MIXING OF THE BOUNDARY LAYER. VISIBLE SATELLITE AND RADAR SHOWED AFTERNOON HIGH TERRAIN TSRA FORMING IN COLORADO. HOWEVER, WITH THE LACK OF GOOD UPPER LEVEL FORCING OR STEERING, THINK THAT THIS SHOULD DIE OFF AS IT REACHES MY FAR WESTERN COUNTIES EARLY THIS AFTERNOON. THE BEST CHANCE FOR ANY TSRA MAY BE NEAR ELKHART WHERE STORMS COULD FORM OFF THE HIGHER TERRAIN OF NORTHEAST NEW MEXICO AND THE FAR WESTERN PANHANDLE OF OKLAHOMA. WILL ONLY CARRY SMALL POPS HERE THOUGH. OTHERWISE, TEMPERATURES WILL REMAIN SEASONAL THROUGH THURSDAY. THERE MAY STILL BE SOME AFTERNOON/EVENING TSRA AT LEAST ON AN ISOLATED BASIS AS MID LEVEL TEMPS REMAIN RELATIVELY COOL...SO CAPPING SHOULD NOT BE MUCH OF AN ISSUE. WILL CARRY SMALL POPS MAINLY NEAR THE COLORADO BORDER. DAYS 3-7... THE MEDIUM RANGE MODELS CONTINUE TO SHOW A SIGNIFICANT UPPER WAVE DEEPENING AND MOVING OUT OF SOUTHERN CANADA ON THURSDAY INTO THE GREAT LAKES REGION BY LATE IN THE WEEKEND. THIS WILL REORIENT THE UPPER LEVEL FLOW TO THE NORTHWEST AND WILL PUSH A COLD FRONT SOUTH ACROSS THE CENTRAL HIGH PLAINS ON FRIDAY. THERE COULD BE A FEW STORMS ALONG THE FRONT BUT THINK THE BETTER CHANCES WILL BE FOR SOMETHING TO DEVELOP IN THE UPSLOPE FLOW BEHIND THE FRONT LATE IN THE DAY FRIDAY AND FRIDAY NIGHT. GIVEN THE PROXIMITY OF THE UPPER LEVEL RIDGE AXIS...THE FRONT SHOULD BECOME STATIONARY TO THE SOUTH AND WEST OF THE AREA. THE MODELS ARE SHOWING INDICATIONS OF LOW LEVEL EASTERLY UPSLOPE FLOW AND SOME MOISTURE POOLING TO THE NORTH OF THE FRONT. LAST NIGHTS ECMWF AS WELL AS THE 12Z GFS AND CANADIAN CONTINUE TO RUNS OF THE GFS ARE ALSO HINTING AT SOME QPF ESPECIALLY OVER THE SOUTHWEST HALF OF THE CWA. THE UPPER LEVEL RIDGE STARTS BUILDING BACK ACROSS THE CENTRAL CONUS LATER IN THE WEEKEND WITH A WEAK LEE SIDE TROUGH REESTABLISHING ITSELF ACROSS THE HIGH PLAINS. TEMPERATURES SHOULD BE INTO THE UPPER 90S TO AROUND 100 THROUGH THE MIDDLE PART OF NEXT WEEK. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ABOUT ANY DAY SOMEWHERE OVER THE CENTRAL HIGH PLAINS BUT WILL LEAVE ANY MENTION OUT OF THE WEATHER GRIDS FOR NOW. .AVIATION... ISOLATED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO THIS AFTERNOON. A FEW OF THESE STORMS COULD MOVE INTO SOUTHWEST KANSAS AFTER 22Z. THE STORMS SHOULD BE DIMINISHING AFTER 03Z WITH VFR CONDITIONS PREVAILING THROUGH THE REMAINDER OF THE PERIOD. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 97 68 99 / 10 0 10 10 GCK 65 97 66 99 / 10 10 10 10 EHA 65 98 66 97 / 20 10 20 10 LBL 65 98 67 98 / 20 0 10 10 HYS 66 95 67 98 / 10 10 10 10 P28 70 96 71 98 / 10 10 10 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN07/02
Hazardous weather outlook, Jun 24, 4:46 AM CDT, 15 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 446 AM CDT TUE JUN 24 2008 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 446 AM CDT TUE JUN 24 2008 /346 AM MDT TUE JUN 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT LIKELY BE NEEDED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 12
In the hours before
Special weather statement, Jun 24, 6:58 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 658 PM CDT TUE JUN 24 2008 KSZ076-086-087-250045- HASKELL-MEADE-SEWARD- 658 PM CDT TUE JUN 24 2008 ...SIGNIFICANT WEATHER ADVISORY FOR HASKELL...MEADE AND SEWARD COUNTIES... AT 648 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SUBLETTE...MOVING EAST AT 9 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3746 10050 3731 10050 3734 10081 3746 10082 TIME...MOT...LOC 2358Z 265DEG 8KT 3739 10073 18
Local storm report, Jun 24, 7:00 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 7 SE SUBLETTE 37.41N 100.76W
06/24/2008 E0.75 INCH HASKELL KS PUBLIC
&&
18Local storm report, Jun 24, 7:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
712 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 8 ESE SUBLETTE 37.44N 100.71W
06/24/2008 E0.88 INCH HASKELL KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Jun 24, 7:23 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
723 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 6 ESE SUBLETTE 37.45N 100.74W
06/24/2008 E1.00 INCH HASKELL KS TRAINED SPOTTER
&&
MSCOTTLocal storm report, Jun 24, 7:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
733 PM CDT TUE JUN 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 2 N RYUS 37.53N 101.11W
06/24/2008 E0.75 INCH GRANT KS PUBLIC
&&
18Special weather statement, Jun 24, 7:36 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 736 PM CDT TUE JUN 24 2008 KSZ075-076-250130- GRANT-HASKELL- 736 PM CDT TUE JUN 24 2008 ...SIGNIFICANT WEATHER ADVISORY FOR GRANT AND HASKELL COUNTIES... AT 736 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR RYUS...MOVING NORTHEAST AT 12 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3761 10083 3738 10088 3739 10113 3761 10118 TIME...MOT...LOC 0039Z 242DEG 10KT 3752 10109 18
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Meade, Seward | 44 min |
| Jun 24, 7:36 PM CDT | Special Weather Statement | DDC | Haskell | 54 min |
| Jun 24, 7:57 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 48 min |
| Jun 24, 8:29 PM CDT | Severe Thunderstorm Warning | DDC | Haskell, Seward | 46 min |
| Jun 24, 9:15 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell, Seward, Stevens | 45 min |
| Jun 24, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman, Lane, Ness | 50 min |
| Jun 24, 9:56 PM CDT | Severe Thunderstorm Warning | DDC | Seward, Stevens | 65 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.